Pyloric channel stricture secondary to high-dose ibuprofen therapy in a patient with cystic fibrosis
OBJECTIVE: To describe a case of pyloric channel stricture secondary to high-dose ibuprofen therapy in a pediatric patient with cystic fibrosis. CASE SUMMARY: A 12-year-old white girl started taking high-dose ibuprofen to treat the pulmonary manifestations of cystic fibrosis. The peak plasma concentration at dose initiation was within the accepted therapeutic range. Approximately one month later, the patient developed emesis and intolerance of solid foods, which persisted for several months and resulted in a weight loss of seven kilograms. The patient was referred to a pediatric gastroenterologist, who performed an upper endoscopy and subsequently diagnosed a pyloric channel stricture. The patient's pyloric channel was successfully dilated with two balloons. It is felt that the pyloric stricture developed from healing antral/pyloric channel ulcers. Ibuprofen was discontinued and omeprazole therapy was begun. Over the course of the following year, the patient was asymptomatic. Follow-up upper gastrointestinal barium swallows were normal. DISCUSSION: When used for analgesia and fever in the pediatric population, ibuprofen has been shown to be a relatively safe drug. While it is known that ibuprofen may cause gastrointestinal adverse effects, the pediatric population is at lower risk; however, large doses of ibuprofen increase the risk of gastrointestinal adverse effects. The use of large doses of ibuprofen in the treatment of cystic fibrosis is a relatively new therapy. Limited data thus far in cystic fibrosis patients do not suggest increased risk of gastrointestinal complications. CONCLUSIONS: Limited data to date indicate that ibuprofen, when used in large doses to treat the pulmonary manifestations of cystic fibrosis, is relatively safe. However, because of the potential risks to the gastrointestinal tract of high-dose ibuprofen therapy, clinicians should be aware of its possible complications.
E. A. Bell, R. Grothe, V. Zivkovich, Jan M. Foote, and J. Wellendorf. "Pyloric channel stricture secondary to high-dose ibuprofen therapy in a patient with cystic fibrosis" The Annals of Pharmacotherapy 33.6 (1999): 693-696.
Available at: http://works.bepress.com/jan_foote/2
This document is currently not available here.